Winter Storm, Stanley
- When
- December 3, 1:00 AM CST to December 4, 4:00 PM CST
- Where
- Stanley forecast zone
- Reported by
- COOP Observer
- Coordinates
- 44.412, -100.736 (the zone’s center; the record gives no point)
A strong low pressure area moving across the region brought widespread heavy snow to much of central and northeast South Dakota. Snowfall amounts of 6 to 8 inches occurred.
Every event with a place to put it; 18 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABR wrote it up.
A strong low pressure area moving across the region brought widespread heavy snow to much of central and northeast South Dakota. Snowfall amounts of 6 to 8 inches occurred. School start delays or closings occurred along with travel problems. Some snowfall amounts include; 6 inches at Roscoe, Eureka, Gann Valley, Clear Lake, Victor, and near Milbank; 7 inches at Gettysburg and near Columbia; and 8 inches at Kennebec.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Dec 2, 11:48 PM CST, 1 hour 12 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ABERDEEN SD
1148 PM CST MON DEC 2 2013
.UPDATE...
06Z AVIATION DISCUSSION UPDATED BELOW.
ECHOES STARTING TO INCREASE ON UNRS RADAR THIS EVENING AS LIFT
BEGINS TO INCREASE FROM AN ADVANCING SHORT WAVE TROUGH ALONG WITH
INCREASING WAA. ARCTIC BOUNDARY WAS ALSO MOVING SOUTHWARD THIS
EVENING. MOST AREAS HAVE FALLEN TO 32 OR BELOW THIS EVENING.
THUS...CHANGED ALL WEATHER TO SNOW FOR TONIGHT WITH THE BEST
CHANCES AFTER MIDNIGHT AS LIFT SPREADS IN FROM THE WEST. ADJUSTED
WEATHER AND POPS. ALSO...ADDED IN SOME AREAS OF FOG THROUGH
MIDNIGHT OR SO FAR EAST IN THE CWA.
&&
.PREVIOUS DISCUSSION...
.SHORT TERM...TONIGHT THROUGH WEDNESDAY NIGHT
MAIN FORECAST CHALLENGE CONTINUES TO BE PRECIPITATION AMOUNTS AND
IMPACTS EXPECTED FROM THE STORM CURRENTLY APPROACHING THE AREA. AS
THE SURFACE LOW DROPS FROM EASTERN WYOMING TO NEBRASKA
TONIGHT...SNOW LOOKS TO SPREAD ACROSS THE CWA...AND WILL THEN
CONTINUE THROUGH THE DAY TUESDAY AND TUESDAY NIGHT BEFORE
BEGINNING TO TAPER OFF DURING THE DAY WEDNESDAY. THE MODELS
CONTINUE TO BE IN POOR AGREEMENT WITH FORECAST SNOW AMOUNTS. IN
GENERAL...HAVE STUCK WITH A MIDDLE OF THE ROAD BLEND BETWEEN THE
MODELS...WHICH STILL RESULTS IN ANYWHERE FROM 2 TO 8 INCHES OF
ACCUMULATION ACROSS THE CWA...WITH THE HIGHEST AMOUNTS ACROSS THE
NORTH AND THE LESSER AMOUNTS SOUTH OF INTERSTATE 90.
A VERY STRONG PRESSURE GRADIENT DEVELOPS ON THE BACK SIDE OF THE
SYSTEM AS WELL...WITH NORTH TO NORTHWEST WINDS OF 25 TO 40 MPH
LIKELY BEGINNING ACROSS THE WEST LATE TONIGHT...THEN ACROSS THE
ENTIRE AREA BY TUESDAY AFTERNOON...CONTINUING INTO THE MORNING
HOURS WEDNESDAY. THERE MAY BE A BRIEF PERIOD OF SLEET OR FREEZING
PRECIPITATION ACROSS THE SOUTH TUESDAY MORNING AS WELL...BUT DUE TO
THE EXPECTED BREVITY OF IT...HAVE NOT MENTIONED IT IN THE FORECAST
AT THIS TIME.
WILL SEE LITTLE VARIATION IN TEMPERATURES FROM TONIGHTS LOWS TO
TUESDAYS HIGHS WITH THE CLOUDS AND PRECIPITATION...AND WITH COLDER
AIR BEGINNING TO GET PULLED DOWN ON THE BACK SIDE OF THE STORM. A
BIGGER PUSH OF COLD AIR WILL BEGIN TUESDAY NIGHT AND WILL CONTINUE
THROUGH THE END OF THE PERIOD. DAYTIME HIGHS IN THE SINGLE DIGITS
AND LOWER TEENS WILL BE COMMON WEDNESDAY...WITH SUBZERO LOWS
WEDNESDAY NIGHT.
.LONG TERM...THURSDAY THROUGH MONDAY
THE MAIN STORY DURING THE EXTENDED PERIOD WILL BE THE EXTREMELY
COLD TEMPS THAT FOLLOW THE MID WEEK STORM SYSTEM. ARCTIC COLD AIR
REALLY BEGINS POURING SOUTH ACROSS THE AREA THURSDAY WITH HIGHS IN
THE SINGLE DIGITS ACROSS THE CWA. MODELS HAVE TRENDED A BIT COLDER
DURING THE EXTENDED PERIOD...AND CAN EASILY BUY INTO THIS
ESPECIALLY GIVEN THE FACT THAT IT NOW LOOKS AS IF THERE WILL BE
SOME SNOW ON THE GROUND BY THE END OF THE WEEK. OVERNIGHT LOWS
WILL BE BITTERLY COLD WITH READINGS WELL INTO THE TEENS BELOW
ZERO. MEX GUIDANCE SHOWING -20 FOR ABERDEEN FRIDAY AND SATURDAY
MORNING. IF WE HAVE AT LEAST A FEW INCHES OF SNOW ON THE GROUND BY
THEN...THIS COULD EASILY HAPPEN IF IDEAL RADIATIONAL COOLING
CONDITIONS DEVELOP. MODELS ARE SHOWING AN INVERTED TROUGH SWINGING
ACROSS THE AREA SATURDAY NIGHT INTO SUNDAY WITH SOME ADDITIONAL
SNOW. SO...WILL HAVE TO WATCH WHAT EFFECTS CLOUD COVER MAY HAVE ON
OVERNIGHT LOWS. WILL GO A BIT CONSERVATIVE AT THIS POINT BUT
KEEPING IN MIND THAT FUTURE FORECAST COULD EASILY BE LOWERING
OVERNIGHT LOW TEMPS EVEN MORE...DEPENDING ON THE CLOUD COVER
FORECAST AS WE NEAR THE WEEKEND.
&&
.AVIATION...
06Z TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS
SNOW WILL OVERSPREAD THE AREA THROUGH THE NIGHT AND TUESDAY AS
STRONG UPPER LEVEL ENERGY AND WAA MOVES INTO THE REGION. ALL TAF
LOCATIONS ARE EXPECTED TO BE AFFECTED WITH IFR/MVFR CEILINGS AND
VISIBILITIES. NORTH WINDS ARE ALSO EXPECTED TO INCREASE AS THE
SURFACE PRESSURE GRADIENT TIGHTENS UP WITH BLOWING SNOW
DEVELOPING.
&&
.ABR WATCHES/WARNINGS/ADVISORIES...
SD...WINTER STORM WARNING UNTIL 6 PM CST /5 PM MST/ WEDNESDAY FOR
BROWN-CAMPBELL-CORSON-DEWEY-EDMUNDS-FAULK-MCPHERSON-POTTER-
WALWORTH.
WINTER STORM WARNING FROM 6 AM TUESDAY TO 6 PM CST WEDNESDAY FOR
DAY-MARSHALL-ROBERTS.
WINTER WEATHER ADVISORY FROM 6 AM CST /5 AM MST/ TUESDAY TO 6 PM
CST /5 PM MST/ WEDNESDAY FOR BUFFALO-CLARK-CODINGTON-DEUEL-
GRANT-HAMLIN-HAND-HUGHES-HYDE-JONES-LYMAN-SPINK-STANLEY-
SULLY.
MN...WINTER STORM WARNING FROM 6 AM TUESDAY TO 6 PM CST WEDNESDAY FOR
BIG STONE-TRAVERSE.
&&
UPDATE...MOHR
SHORT TERM...PARKIN
LONG TERM...TMT
AVIATION...MOHR
WEATHER.GOV/ABERDEENHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 415 AM CST MON DEC 2 2013 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-031015- TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL- ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK- CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES- LYMAN-BUFFALO- 415 AM CST MON DEC 2 2013 /315 AM MST MON DEC 2 2013/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT SCATTERED LIGHT RAIN SHOWERS PASSING THROUGH THE REGION COULD RESULT IN SLICK ROAD CONDITIONS ACROSS NORTHEAST SOUTH DAKOTA AND WESTERN MINNESOTA THIS MORNING THANKS TO TEMPERATURES HOVERING AROUND FREEZING. IMPROVED TRAVEL CONDITIONS ARE EXPECTED BY LATE MORNING THANKS TO SLIGHTLY WARMER AIR PUSHING INTO THE REGION. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY A SECOND...STRONGER STORM WILL DEVELOP DURING THE MORNING HOURS TUESDAY. THE BEST CHANCE FOR POTENTIALLY HEAVY SNOW WILL RUN BETWEEN NORTH CENTRAL SOUTH DAKOTA TO SOUTHEAST NORTH DAKOTA AND INTO WESTERN MINNESOTA. THERE IS ALSO THE POTENTIAL FOR A WINTRY MIX ACROSS THE FORECAST AREA. THERE REMAINS A HIGH AMOUNT OF UNCERTAINTY OVER HOW THIS STORM SYSTEM WILL EVOLVE AND THE POSSIBLE IMPACTS TO THE REGION. SIGNIFICANTLY COLDER TEMPERATURES ARE EXPECTED ACROSS THE REGION WEDNESDAY THROUGH SUNDAY WITH HIGHS ONLY IN THE SINGLE DIGITS...TO THE MID TEENS. .SPOTTER INFORMATION STATEMENT... ANY REPORTS OF HAZARDOUS WEATHER CONDITIONS WOULD BE GREATLY APPRECIATED. SD
The national radar mosaic for the moment the first event began.
18 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2013Every state in 2013This day in weather historyWarnings in South Dakota, December 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 489437, 489438, 489439, 489440, 489434, 489435, 489436, 489441, 489442, 489443, 489445, 489446, 489447, 489448, 489449, 489450, 489452, 489453.